Food Allergies/Atopic

Advertisement


Question
Dear doctor

I'm a 25 year old male with a history of allergic disease since childhood I basically have asthma,atopic dermatitis, allergic conjunctivitis, nasal allergies. I am currently on the following meds I take daily seretide 250/50 avamys nasal spray and patanol eye drops, for my skin which is very mild I moisturise daily I sometimes use advantan cream or dermovate. I am allergic to nuts,shellfish, whole wheat, fermented goods
I wouldn't say I am bad but my allergies are only in control with the above meds and at some point I have to use anti histamines and topical or ocular steroids . I fermented goods like yogurt cheese tend to start my symptoms, shellfish is a no go and nuts, if I eat pure whole wheat my skin reacts I'm allergic to brinjal as well other than that I am good. I am wondering if its better for me to go on systemic treatment like azathioprine or cyclosporine for a period

Let me know your thoughts

Answer
My answer to your question is: NO.

You are indeed atopic and have many of the usual features. It is certainly trues that nearly all the features of atopy are related to inflammation, which in younger people is predominantly related to allergic inflammation. In older people, allergy becomes less related to obvious allergy. It is hoped that long-term suppression of inflammation by local long term steroids (nose, lungs and/or skin) will reduce or stop that inflammation and disease and it's progress, with very little risk of systemic side effects.

Most experts in atopy would agree that allergen avoidance is ideal, so long as that it not more potentially dangerous than the amount of medication needed to control symptoms. Malnutrition is a genuine hazard in people avoiding many foods for example. The medications you ask about are both potentially lethal. They both also have a proper place in treating even more lethal diseases. But if your symptoms are not adequately controlled by your current doses of medication, then there is plenty of room for altering it. Either by altering dosages, or by considering the addition of other medications.

If you are unhappy with your present state, I'd go back to discuss it with your usual doctor  

Food Allergies

All Answers


Answers by Expert:


Ask Experts

Volunteer


David Pearson

Expertise

Any in the field I believe. Only experience of questions that get asked will tell.

Experience

I am a retired medical academic from the UK. I have done major research on Food Allergy and have been a government adviser in the area. 30 years experience running an allergy clinic. And undergraduate and post-graduate teaching.

Organizations
Well, apart from the FRCP, I'm no longer active in the area. I'm too busy writing books. And I no longer have the cash to go to international meetings. But was active in many.

Publications
Will 120 scientific papers help? Chapters in books. Patient advisory materials. Magazine articles. TV appearances. Live and recorded. National and international invited lectures, etc. It was my job for 40 years. Do you think I count!

Education/Credentials
MD, PhD, Postgraduate Diplomas etc. Fellow of the Royal College of Physicians. etc. But I don't want that put out on the net! Just to let you know!

Awards and Honors
irrelevant.

Past/Present Clients
Too many to count, patients of course and a large number of all sorts of corporate consultancies and considerable work as an expert witness in the Courts. I'm volunteering because your Greek expert has been so helpful, I thought I'd offer something back.

©2016 About.com. All rights reserved.